Pennsylvania’s secretary of health is asking state lawmakers to declare a public health emergency as she announced that Pennsylvania had recorded its first death from a vaping-related lung disease.
Dr. Rachel Levine said the state has nine confirmed cases of the lung ailment, 12 more probable cases and more than 60 they are still investigating. She urged Pennsylvanians to not vape, saying little is known about the illness except that it can be fatal.
Levine said she and Gov. Tom Wolf would like lawmakers to pass legislation declaring a public health emergency, which she said would allow her department to take specific action to keep this public health crisis from becoming an epidemic.
Without going into specifics, she said if legislation were approved for an emergency declaration, she and Wolf would have the ability make “targeted” changes to existing regulations. Nate Wardle, state health department press secretary, said her authority would be temporary.
Pennsylvania reported its first instances of vaping-associated lung disease to the federal Centers for Disease Control in September. Levine said she couldn’t provide details about the age, race or gender of the person who did. She did say that the cases that have reported appear evenly spread around the state.
Experts have said the lung disease resembles chemical exposure injuries. Pinpointing the culprit in vaping-associated lung disease isn’t simple. “We don’t know the chemicals in these products,” Levine said. “Whether they are bought commercially or bought on the street illegally.” Even the federal Centers for Disease Control, which is investigating vaping-associated lung disease, doesn’t know what’s causing the illness, Levine said.
“The fact that we have seen a death in addition to patients with very serious lung disease underscores the importance that people be aware of the symptoms associated with this illness,” Levine said. “The signs and symptoms of potential lung injury associated with vaping include cough, shortness of breath, chest pain, nausea, vomiting or diarrhea, fatigue, fever, or weight loss.”
The common factor among those who are reporting the same symptoms is that they have used a vaping device. Many of the cases involve people who vape using illegal cartridges, some with THC.
“The investigation into these cases in Pennsylvania and nationally is very complex,” said Levine. “And, it is evolving and changing every day. Unfortunately, right now, we still cannot say definitively what is making people sick. And whether it is related to the products being used, or the delivery of those products.”
Levine said she urged anyone who is vaping to stop, and anyone who is part of Pennsylvania’s medical marijuana program to discuss with their physician or dispensary if vaping their medicine may be harmful to their health.
Updated Oct 04, 2019; Posted Oct 04, 2019